My name is Samantha, i am 33 and i was diagnosed with grade 3 ovarian cancer in September 08. In November 08 i was told i had months to live lucky if i would see a year.
Unfortunately i am not able to be operated on as my tumor has attached to my bowel.
My first chemo Carbo / Taxol did not work as hoped and so now i am on Caelyx.
Yesterday i had my 10th session of Caelyx and my tumor marker is still coming down.
In December 08 my CA125 was 1198 and yesterday it was 351. My tumor has not grown since November 08.
My question regarding Caelyx is, is it at all possible that my tumor may start to shrink if my Ca125 continues to go down?
Have there been any patients that have been in my situation where this has happend?
I was told that in the UK where i am from that there are no reports of anyone who has made progress with Caelyx after 6 sessions.
I know chemo is very different for every patient and this may be difficult to answer, but if you can this would be very helpful.
Tumor shrinkage may sometimes be delayed, even if chemo is effective. What is more important is that active viable cancer cells within the tumor mass should decrease. Thus, measurement of metabolic activity of the tumor mass using PET scan is important; it is also helpful to measure the physical size of the tumor by CT scan.
In second line setting, many oncologists continue to give chemotherapy as long as there is evidence of clinical benefit. One evidence of clinical benefit is a fall in tumor marker levels, and the second evidence is that the tumor has not grown since last 9 months.
Anthracyclines (including Caelyx) have cumulative toxicity on many organs, and you need regular evaluation.
Please feel free to ask follow-up questions if you need additional information.
All the best, and God Bless!
Hello Dr. Kamal S Saini,
Many thanks for answering my question.
Since being diagnosed in September 08 i have never had a PET scan, i have only ever had CT scans. Is a PET scan something i should ask for?
How would the medical team looking after me conduct an evaluation on me? since starting chemo i have seen my chemo specialist on regular 3 month intervals but it is only to discuss how i have been in general and CT scan results.
I have been very fortunate not to have had any side effects from Caelyx so far and am aware that each session of chemo i have is a top up on the previous, but with the build up on the toxicity what organs are most likely to be affected and how, does this normally occur once having a certain amount of sessions ?
All anthracycline drugs (for example doxorubicin) cause some amount of cardiac toxicity, apart from other side effects. Caelyx contains a liposomal form of doxorubicin, with a better toxicity profile as compared with the regular form of doxorubicin. Yet is is of course not free from cumulative toxicity. Please discuss with your treating oncologist.
Getting a PET CT may be a good idea, as you have a stable size lesion, with falling Ca125 levels.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.